Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Health & Sex

Font Size

Depressing Libidos?

When antidepressants diminish desire.

Depression or Drugs to Blame? continued...

Many physicians fail to mention the potential side effect of diminished desire while on SSRIs to their patients. Perhaps this is because they are not aware of recent studies, don't want to scare patients, or are simply short on time. Unfortunately, according to Richard Balon, M.D., Professor of Psychiatry at Wayne State University School of Medicine in Detroit and recent guest editor of the October 1999 issue of Psychiatric Annals, many practitioners don't have the time to inform patients about all of the possible medication side effects.

Without being warned about the potential side effect of loss of sexual desire, a patient may have no idea that his or her sex-life problems could be related to the medicine they are taking.

What Can Be Done?

On the brighter side, Labbate says, awareness is increasing among patients and physicians about the potential for sexual side effects while on SSRIs. And there are solutions, he adds. Stopping the medicine usually solves the sexual problem, but for safety this should only be done under a doctor's supervision. A physician who suspects SSRI-related sexual dysfunction may also consider lowering the dose, switching to a non-SSRI antidepressant, or suggesting the patient take a drug holiday. For instance, a patient who hopes to have sex on Saturday evening would stop taking the drug a few days before, depending on how long the specific drug stays in the bloodstream, following his physician's instructions carefully.

How well these strategies work depends on the specific drug and the individual patient. Complicating the doctor's decision about what to do is the possibility that the depression itself might be causing the sexual problems. In addition, there is lack of agreement among doctors about how to best treat SSRI-related sexual dysfunction, because the problem is newly recognized.

But the bottom line, for anyone on an SSRI, is that no one should sacrifice sexual satisfaction for psychological health without first exploring what can be done. Hopefully, you can have both a good sex life and psychological well-being -- even if it requires effort, including some honest communication between you and your doctor.

Stuart Shipko, M.D., is a psychiatrist and neurologist in private practice in Pasadena, CA. He subspecializes in panic and anxiety disorders, conditions commonly treated with SSRIs.

1 | 2

Today on WebMD

couple not communicating
How to tell when you're in one.
couple face to face
Get your love life back on track.
couple having an argument
Turn spats into solutions
couple in argument
When to call it quits.
Life Cycle of a Penis
HIV Myth Facts
How Healthy is Your Sex Life
Couple in bed
6 Tips For Teens
Close-up of young man
screening tests for men
HPV Vaccine Future